Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 129, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 9, 2009, 3:39 PM EDT for Fayette County, Nicholas County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2009, 3:39 PM EDT (19:39 UTC)
- Expired
- Jul 9, 2009, 4:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Fayette County, WV, Nicholas County, WV
The radar
The Charleston,WV radar (KRLX), 77 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 091939
SVRRLX
WVC019-067-092015-
/O.NEW.KRLX.SV.W.0129.090709T1939Z-090709T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
339 PM EDT THU JUL 9 2009
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FAYETTE COUNTY IN WEST VIRGINIA...
SOUTHWESTERN NICHOLAS COUNTY IN WEST VIRGINIA...
* UNTIL 415 PM EDT
* AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR ANSTED...OR NEAR FAYETTEVILLE...AND MOVING
EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN WILL ALSO FALL FROM THIS SEVERE THUNDERSTORM...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3808 8115 3823 8111 3819 8075 3808 8078
3810 8085 3809 8088 3806 8085 3808 8082
3807 8080 3805 8081 3803 8079 3797 8081
TIME...MOT...LOC 1939Z 282DEG 14KT 3812 8106
$$
142 follow-up statements
000
WWUS51 KRLX 091954
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
354 PM EDT THU JUL 9 2009
WVC019-067-092015-
/O.CON.KRLX.SV.W.0129.000000T0000Z-090709T2015Z/
NICHOLAS WV-FAYETTE WV-
354 PM EDT THU JUL 9 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN FAYETTE AND SOUTHWESTERN NICHOLAS COUNTIES...
AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES EAST OF ANSTED...OR 7 MILES NORTHEAST
OF FAYETTEVILLE...MOVING EAST AT 15 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
NEBO
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3808 8115 3823 8111 3819 8075 3808 8078
3810 8085 3809 8088 3806 8085 3808 8082
3807 8080 3805 8081 3803 8079 3797 8081
TIME...MOT...LOC 1954Z 282DEG 14KT 3811 8099
$$
14000
WWUS51 KRLX 092012
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
412 PM EDT THU JUL 9 2009
WVC019-067-092023-
/O.EXP.KRLX.SV.W.0129.000000T0000Z-090709T2015Z/
NICHOLAS WV-FAYETTE WV-
412 PM EDT THU JUL 9 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FAYETTE AND
SOUTHWESTERN NICHOLAS COUNTIES WILL EXPIRE AT 415 PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3808 8115 3823 8111 3819 8075 3808 8078
3810 8085 3809 8088 3806 8085 3808 8082
3807 8080 3805 8081 3803 8079 3797 8081
TIME...MOT...LOC 2013Z 282DEG 14KT 3809 8090
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:43 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 9, 1:43 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 143 PM EDT THU JUL 9 2009 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE TODAY AND THIS EVENING. INCREASING MOISTURE FRIDAY. COLD FRONT ARRIVES OVER THE WEEKEND... BECOMING STATIONARY ALONG OUR SOUTHERN BORDER INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... VORT MAX DROPPING INTO CWA CURRENTLY. LOW LEVEL MOISTURE IS LACKING...SO SHRA ARE STRUGGLING TO GET TO THE GROUND. KEEPING POPS SLIGHT CHANCE FOR THE MOST PART UNTIL LATER THIS AFTERNOON...WHEN THE MIDLEVEL SUPPORT CAN COMBINE WITH MORE MOIST SOUTHEAST FLOW TO CREATE SLIGHTLY MORE WIDESPREAD SHRA AND A FEW TSRA. SO...KEPT AFTERNOON POPS PRETTY MUCH INTACT. AFTERNOON MAXES ALSO LEFT ALONE. THINK LAV IS A BIT TOO COOL AS AT LEAST A FEW SUNNY BREAKS SHOULD BE SEEN AS TIME GOES ON. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... PERIOD SHOULD BEGIN WITH SURFACE HIGH PRESSURE RIDGE EXTENDING FROM THE NEW ENGLAND STATES ACROSS VIRGINIA INTO THE SOUTHEASTERN STATES. THIS FEATURE WILL COMBINE WITH AN UPPER LEVEL RIDGE BUILDING IN FROM THE SOUTHWEST TO RESULT IN DRY WEATHER ACROSS MOST LOCATIONS FOR FRIDAY. THE EXCEPTION MAY BE ACROSS THE HIGHER ELEVATIONS...WHERE A FEW OF THE MODELS AS WELL AS HPC SUGGEST SOME CONVECTION MAY DEVELOP. HAVE GONE WITH SLIGHT CHANCE POPS IN THOSE LOCATIONS. SURFACE HIGH PRESSURE SHOULD THEN PUSH SOUTHEAST ALLOWING A COLD FRONT TO APPROACH FROM THE NORTHWEST BY SATURDAY. MODELS DIFFER SOMEWHAT ON THE TIMING OF THE FRONT. HOWEVER...FEEL FRONT SHOULD PUSH INTO NORTHERN PORTIONS OF THE FORECAST AREA AROUND 06 UTC SUNDAY AND THEN BECOME STATIONARY ACROSS OUR SOUTHERN COUNTIES SUNDAY AFTERNOON. GFS IS QUICKER TO MOVE PRECIPITATION SOUTHEAST INTO THE AREA ON SATURDAY. INITIALLY THOUGHT IT MAY BE TOO FAST. HOWEVER...LATEST GEM SUPPORTS THE GFS THINKING. PRECIPITATION CHANCES SHOULD THEN PUSH SOUTHEAST WITH FRONT. BY SUNDAY AFTERNOON...PORTIONS OF SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA SHOULD BE DRY.FAR NORTHERN CONTINUE NEAR THE FRONT MAX/MIN TEMPERATURES WERE TWEAKED TO REFLECT THE LATEST GUIDANCE. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... MODELS CONTINUE TO SHOW AN AREA OF LOW PRESSURE WILL MOVE EAST FROM THE CENTRAL PLAINS. AS THE LOW MOVES EAST...THE FRONT SHOULD BEGIN TO MOVE BACK NORTH AS WARM FRONT....WITH THE PRECIPITATION CHANCES ALSO EXPECTED TO SPREAD NORTH. PREVIOUS FORECAST REFLECT THIS THINKING...SO ONLY MINOR TWEAKS WERE MADE TO MONDAY AND MONDAY NIGHT. OTHERWISE...NO CHANGES WERE MADE. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... CIGS WILL GENERALLY REMAIN VFR THIS AFTERNOON...AS SCATTERED SHOWERS AND STORMS DEVELOP MAINLY IN THE MOUNTAINS. ANY IFR CONDITIONS IN THUNDERSTORMS WOULD BE VERY BRIEF AND DID NOT INCLUDE IN TAFS...BUT DID HAVE TSRA MENTION AT EKN/BKW. CLOUDS WILL BREAK UP TONIGHT AS UPPER DISTURBANCE PASSES...WHO GETS RAIN AND HOW QUICK THE CLOUDS CLEAR WILL DETERMINE FOG SETUP. FOR NOW...CONFINED TO THE VALLEYS AND KEPT IFR VSBYS TO THE WEST...WHERE SKIES WILL CLEAR FIRST. ANY FOG WILL LIFT BY 13Z...WITH VFR CONDITIONS THEREAFTER. AFTER 18Z FRIDAY... IFR POSSIBLE IN THUNDERSTORMS SAT AFTN AND NT...FOLLOWED BY POST-RAIN FOG AT NT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JSH/RPY NEAR TERM...CL SHORT TERM...JSH LONG TERM...JSH/JMV AVIATION...CL
Hazardous weather outlook, Jul 9, 3:46 AM EDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 346 AM EDT THU JUL 9 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-100800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 346 AM EDT THU JUL 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 9, 2:41 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 241 PM EDT THU JUL 9 2009 WVZ035-036-091915- FAYETTE-RALEIGH- 241 PM EDT THU JUL 9 2009 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL RALEIGH AND SOUTH CENTRAL FAYETTE COUNTIES... AT 239 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR STANAFORD...MOVING SOUTHEAST AT 5 MPH. THIS STORM WILL PRODUCE SMALL HAIL AND GUSTY WINDS. THIS STORM WILL BE NEAR DANIELS AROUND 300 PM AND SHADY SPRING AROUND 315 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 14
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 4:02 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 28 min |
| Jul 9, 6:19 PM EDT | Flash Flood Warning | RLX | McDowell, Mingo | 86 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.